Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


VL increase
Sep 4, 2012

I started my treatment in April and since then my CD4 count went up very quickly up to 1050 from 444, but my Viral load has never got to undetectable. On my last test in August, my VL has gone up to 817 and CD4 down to 811. I had a very high VL when I started with the treatment, about 150000, and it has never been below 100. Is this normal? I have never missed a dose.

Response from Dr. Young

Hello and thanks for posting.

In general, we like to see the viral load get to undetectable levels after six months of therapy. That said, I would have expected your August VL test, 4-5 months after treatment initiation, to have been lower than the 800 level. The response isn't terrible mind you, it's a >99% drop.

A couple of questions that might help to explain things (assuming, as you've said, that you're adherent to your medications): First, was there a resistance test done on your virus before starting? (If not, the possibility of having a drug resistant strain could explain the lack of response). Second, did you have any type of illness, such as cold, flu, cold sore, sinus infection at the time of the test? Such types of things can cause transient elevation of the viral load.

Either way, I'd suggest getting a repeat test sooner, rather than the usual 3-6 month interval. This would help sort out if resistance was an issue, since one could expect that with drug resistance, the viral load would significantly increase at the next test. If not, or if the viral load remains very low, I'd be reassured.

Be well, BY



Previous
Fall in CD4 & Viral Load after starting Atripla
Next
Reyataz-Norvir-Truvada with meal replacement bar?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement